Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 63, NWS Tucson, AZ

July 31, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2011, 3:21 PM MST for Pima County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 3:21 PM MST (22:21 UTC)
Expired
Jul 31, 2011, 4:15 PM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS55 KTWC 312221
SVRTWC
AZC019-312315-
/O.NEW.KTWC.SV.W.0063.110731T2221Z-110731T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...

* UNTIL 415 PM MST

* AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN  EXCESS 
  OF 60 MPH.  THIS STORM WAS LOCATED ALONG INTERSTATE 10 IN          
  TUCSON...AND MOVING NORTHWEST AT 10 MPH. THIS STORM IS ALSO        
  PRODUCING A DUST STORM WITH VISIBILITIES NEAR ZERO.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA
  VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.

&&

LAT...LON 3249 11152 3251 11095 3219 11091 3206 11117
TIME...MOT...LOC 2219Z 148DEG 6KT 3222 11106

$$

SHOEMAKER
2 follow-up statements
901 
WWUS55 KTWC 312249
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
349 PM MST SUN JUL 31 2011

AZC019-312315-
/O.CON.KTWC.SV.W.0063.000000T0000Z-110731T2315Z/
PIMA AZ-
349 PM MST SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MARANA 
OVER NORTHWEST TUCSON...MOVING NORTHWEST AT 10 MPH. THIS STORM IS 
ALSO PRODUCING A DUST STORM WITH VISIBILITIES NEAR ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.

&&

LAT...LON 3249 11152 3251 11095 3219 11091 3206 11117
TIME...MOT...LOC 2248Z 148DEG 6KT 3234 11107

$$

SHOEMAKER
250 
WWUS55 KTWC 312314
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SUN JUL 31 2011

AZC019-312321-
/O.EXP.KTWC.SV.W.0063.000000T0000Z-110731T2315Z/
PIMA AZ-
414 PM MST SUN JUL 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...

THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE 
WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING FOR NORTH CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE AT 
415 PM MST.

HOWEVER...STRONG THUNDERSTORMS NEAR AVRA VALLEY...REDROCK AND 
PICACHO WILL CONTINUE TO PRODUCE STRONG GUSTY WINDS TO 45 
MPH...SMALL HAIL UP TO THE SIZE OF A DIME...AND HEAVY DOWNPOURS WITH 
UP TO AN INCH OF RAIN. 

LAT...LON 3249 11152 3251 11095 3219 11091 3206 11117
TIME...MOT...LOC 2311Z 148DEG 6KT 3237 11109

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:25 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 31, 2:25 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUL 31 2011

.SYNOPSIS...A FEW WEAK DISTURBANCES WILL INTERACT WITH MOISTURE IN
PLACE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH MONDAY. THEREAFTER...SLIGHTLY DRIER AIR WILL SPREAD INTO THE
REGION FOR DECREASING CHANCES OF THUNDERSTORMS WEDNESDAY INTO AT
LEAST FRIDAY. THIS DRIER AIR WILL ALSO RESULT IN HOTTER AFTERNOON
TEMPERATURES WITH HIGHS PEAKING AROUND WEDNESDAY OR THURSDAY.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWED A CONTINUED MOIST
AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 1.55 INCHES. IN
ADDITION...THE AIRMASS IS MORE UNSTABLE TODAY THAN YESTERDAY.
MODIFYING THE SOUNDING USING T=99;TD=60 YIELDS A LIFTED INDEX OF
MINUS 5 AND A CAPE OF AROUND 1700 J/KG. THERE IS ALSO A DECENT
AMOUNT OF BOTH DIRECTIONAL AND SPEED SHEAR IN THE MID LEVELS NOTED
ON THE 12Z SOUNDING...SO THE STORMS THAT DEVELOP TODAY SHOULD BE
BETTER ORGANIZED. THE ONE DOWN SIDE IS THAT THE UPPER LEVEL FLOW IS
SUCH THAT THE ANVILS FROM THUNDERSTORMS WILL BLOW OUT AHEAD OF THE
STORMS AND COULD LIMIT INSOLATION OUT AHEAD OF THE STORMS.

THE MOST RECENT RADAR LOOP SHOWS SHOWER AND THUNDERSTORM ACTIVITY
CURRENTLY CONCENTRATED TO THE SOUTH AND SOUTHWEST OF THE TUCSON AREA
AND ALSO OVER THE WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES.
ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS ARE OCCURRING. ALL OF
THE ACTIVITY IS MOVING TO THE NORTH NORTHWEST.

WATER VAPOR IMAGERY SHOWS A LARGE HIGH CENTERED OVER THE CENTRAL AND
SOUTHERN PLAINS WITH ARIZONA ON THE WESTERN PERIPHERY OF THIS HIGH.
THIS IS RESULTING IN SOUTHERLY FLOW IN MUCH OF THE COLUMN AS NOTED
ON THIS MORNING SOUNDING. A WEAK DISTURBANCE IS MOVING NORTHWARD
ACROSS PORTIONS OF BAJA AND THIS IS CONTINUING TO SPARK STORMS OVER
SOUTHERN CALIFORNIA AND INTO SRN NEVADA AS SEEN IN IR IMAGERY AND
RECENT RADAR MOSAIC LOOP. CLOSER TO HOME...A WEAK DISTURBANCE IS
OVER SE COLORADO WITH A COUPLE OF DISTURBANCES SOUTH OF THE BORDER
THAT WILL ENHANCE THUNDERSTORM CHANCES FOR THE REMAINDER OF THIS
AFTERNOON AND INTO TONIGHT. THE FIRST IS CURRENTLY GENERATING
SCATTERED CONVECTION OVER NORTH CENTRAL SONORA AND INTO SANTA CRUZ
AND SOUTHEAST PIMA COUNTY. ANOTHER DISTURBANCE (THE REMNANTS OF DON)
IS CURRENTLY MOVING THROUGH EASTERN CHIHUAHUA MEXICO HAS TRIGGERED A
CLUSTER OF THUNDERSTORMS OVER WESTERN CHIHUAHUA AND NORTHEAST SONORA
OVER THE SIERRA MADRES OCCIDENTALS. THESE STORMS WILL LIKELY DEVELOP
INTO A MCS LATE THIS AFTERNOON AND INTO THE EVENING HOURS WITH THE
MODELS SUGGESTING LINGERING OVERNIGHT CONVECTION SPREADING NORTHWARD
INTO SOUTHERN ARIZONA. I INCREASED RAIN CHANCES OVERNIGHT FROM THE
POP GRIDS THAT I INHERITED. IF IT TURNS OUT THAT THE MODELS ARE TOO
AGGRESSIVE IN THIS SOLUTION AND MY POPS ARE TOO HIGH THE EVENING
SHIFT CAN ALWAYS ADJUST POPS ACCORDINGLY.

MODELS SUGGEST A DOWNWARD TREND IN ACTIVITY BEGINNING ON MONDAY...
BUT ESPECIALLY BY WEDNESDAY AS THE RELATIVELY DRIER AIR BEHIND THE
REMNANTS OF DON OVER MUCH OF NORTHEAST MEXICO AND EXTREME SOUTHERN
TEXAS MAKES ITS WAY TOWARD THE DESERT SOUTHWEST. AT THE SAME TIME...
DRIER AIR FROM THE NORTHWEST THAT IS ASSOCIATED WITH A PACIFIC
TROUGH WILL TRY TO WORK ITS WAY INTO WESTERN ARIZONA. AS A RESULT...
THUNDERSTORM CHANCES WILL BE IN THE ISOLATED TO SCATTERED CATEGORY
MAINLY FOR CENTRAL AND EASTERN ZONES FOR WEDNESDAY THROUGH FRIDAY
WITH A SLIGHT UPSWING IN ACTIVITY MAINLY FOR THE MOUNTAINS LATE IN
THE WEEKEND.

HIGHS WILL BE NEAR NORMAL ON MONDAY...THEN 2 TO 5 DEGS ABOVE NORMAL
THROUGH THE WEEKEND...BUT THE WARMEST DAYS WILL BE WEDNESDAY AND
THURSDAY. LOWS WILL GENERALLY BE 4 TO 6 DEGS ABOVE NORMAL EACH DAY.

&&

.AVIATION...SCT-BKN CLOUD BASES AT 10-15K FT AGL THRU 12Z MON.
THROUGH 08Z MON...ISOLD TO SCT -TSRA/-SHRA WITH CLOUD BASES 6-8K FT
AGL... EXPECT MVFR CONDITIONS WITH MTNS OBSCD AND PK WND TO 45 KTS
IN TSRA. SFC WND MAINLY LESS THAN 10 KTS THRU 18Z MON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE REMAINED IN PLACE FOR A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
AND EVENING AND AGAIN ON MONDAY. THEREAFTER...NUMERICAL MODELS
CONTINUED TO SHOW SOME DRIER AIR MOVING INTO THE REGION WHICH WILL
TRANSLATE TO DECREASING CHANCES OF RAINFALL. THIS DRIER AIR WILL
ALSO RESULT IN HOTTER AFTERNOON TEMPERATURES WITH HIGHS PEAKING
AROUND WEDNESDAY OR THURSDAY. EXPECT NORMAL DIURNAL SURFACE WIND
CHANGES AND...AS ALWAYS...STRONG AND GUSTY WINDS CAN BE ANTICIPATED
NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 10:30 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1030 AM MST SUN JUL 31 2011

AZZ501>515-011730-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1030 AM MST SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT AN ACTIVE PERIOD OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME STORMS WILL GENERATE STRONG GUSTY WINDS AND HEAVY
RAINFALL. EVEN MODERATE RAIN MAY RESULT IN FLASH FLOODING NEAR AND
DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPSWING IN THUNDERSTORM ACTIVITY WILL CONTINUE INTO EARLY NEXT
WEEK. SOME STORMS WILL GENERATE STRONG GUSTY WINDS AND HEAVY
RAINFALL. EVEN MODERATE RAIN MAY RESULT IN FLASH FLOODING NEAR
AND DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:54 PM MSTAreal Flood AdvisoryTWCPima81 min
Jul 31, 12:39 PM MSTAreal Flood AdvisoryTWCGreenlee3 hr
Jul 31, 2:22 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 31, 3:47 PM MSTAreal Flood AdvisoryTWCPima, Pinal118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.